Kitchener News | Local Breaking | CTV News Kitchener
'Ontario is not prepared': Surge in Fentanyl overdoses predicted
Since authorities first noticed Fentanyl in Ontario in 2013, the painkiller has made a slow and steady climb up the ladder of popularity among drug users.
According to Michael Parkinson, who watches drug trends for the Waterloo Region Crime Prevention Council, that rise isn’t expected to abate anytime soon.
“The expectation is (that) 2016 will be a hard year for Ontario,” he said in an interview.
“Ontario is not prepared. We’re not sure that anyone is monitoring on a population health level, and our response plan is quite limited.”
Fentanyl is normally prescribed for patients experiencing severe pain, and dispatched in patch form.
It can be mixed with heroin, cocaine, meth or other drugs to produce an extremely potent high – but also one that authorities say is extremely dangerous.
Adding to the danger, Parkinson says, is that there is no way to see, smell or taste Fentanyl after it is mixed with other narcotics.
Between Kitchener and Cambridge this week, six drug overdoses were reported – one of them fatal.
Toxicology reports on the victims have not yet been completed.
“We believe we are dealing with heroin, and Fentanyl could be a part of that – but there’s no way to know without it being tested,” said Staff Sgt. Shirley Hinton of the Waterloo Regional Police drug branch.
Parkinson says the number of overdoses is significantly higher than what Waterloo Region sees in a typical week – and that there could be more overdoses that have not been reported.
Fentanyl is believed to be responsible for more than 650 deaths in Canada, dating back to 2009.